Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Burlington, VT

May 31, 2006Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2006, 12:56 PM EDT for Clinton County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 12:56 PM EDT (16:56 UTC)
Expired
May 31, 2006, 1:45 PM EDT
In force
49 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.9 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:22 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 31, 11:22 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1122 AM EDT WED MAY 31 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
SIMILAR SCENARIO TO YESTERDAY IN THE FACT THAT PULSE STORMS THIS
AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE STRONG
WIND GUSTS...HEAVY DOWNPOURS...AND HAIL. LOOKING AT SUFFICIENT
INSTABILITY...CAPE VALUES IN THE 1000-2000 J/KG RANGE...DESPITE
SLIGHTLY DEFICIENT IN THE DEEP LAYER SHEAR CATEGORY. THUS FEELING
IS FOR PRIMARILY PULSE STORMS AND WILL ONCE AGAIN USE ENHANCED
WORDING IN THE ZONES. HAVE ALSO ISSUED A SPECIAL WEATHER STATEMENT
TO HIGHLIGHT THE POTENTIAL FOR STRONG STORMS. STEERING FLOW IS A
BIT MORE WESTERLY AND THIS SHOULD ALLOW FOR STORMS TO FORM OVER
NORTHERN NEW YORK THIS AFTERNOON AND SPREAD EASTWARD INTO VERMONT.
PRECIPITATION PROBABILITIES STILL LOOK GOOD WITH JUST THE NEED FOR
ENHANCED WORDING. STILL LOOKS LIKE AFTER MIDNIGHT BEFORE MORE
WIDESPREAD SHOWER ACTIVITY IMPACTS THE REGION AS COLD FRONT SLOWLY
SAGS INTO THE REGION. THIS COVERED WELL IN GOING FORECAST AND NO
OTHER CHANGES NEEDED AT THIS TIME.

&&

.PREV DISCUSSION...
 /ISSUED 450 AM EDT WED MAY 31 2006/

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
BACKDOOR FRONT PUSHED WEST INTO ERN NYS OVERNIGHT...BUT WILL BEGIN
RETREATING NORTHEAST AS A WARM FRONT TDY. MARITIME INFLUENCE
CURRENTLY BEING FELT EAST OF THE GREEN MTNS AS EVIDENCED BY LOW
CLDS AND DWPTS IN 50S. THE STRATUS MAY LINGER FOR A WHILE THIS
MORNING BEFORE GIVING WAY TO PRTLY SUNNY SKIES. A DYING THUNDERSTORM
NORTH OF THE BORDER MAY THREATEN PARTS OF FAR NRN VT EARLY
TODAY...OTHERWISE MAINLY DRY CONDITIONS EXPECTED TILL LATE
MORNING-EARLY PM. WITH AT LEAST PARTIAL SUNSHINE...H8 TEMPS SUPPORT
HIGHS IN 80S TDY.

RISK OF THUNDERSTORMS INCREASES THIS PM AHEAD OF CDFNT WHICH WILL BE
MOVG INTO SRN ONT/QUE LATER TDY...WHERE CONVECTION WILL LIKELY FIRST
DEVELOP IN REGION OF MDT/STG INSTABILITY. DUE LACK OF DEEP LAYER
SHEAR...STORMS THAT DEVELOP ACRS FA THIS PM EXPECTED TO BE MAINLY
PULSE IN NATURE...SIMILAR TO YESTERDAY. BUT THERE IS RISK OF MCS
DEVELOPING NORTH OF CWA THIS PM AND TRANSLATING SEWRD INTO
FA...WITH POSSIBILITY OF HAIL/STG WINDS...ESP IN NRN NY.

RISK OF ANY SVR WX WILL DIMINISH THIS EVENING WHEN INSTABILITY
DECREASES. BUT RISK OF MORE WDSPRD SHWRS/THNDSTRMS INCREASES OVRNGHT
AS FRONT MOVES INTO FA. NUMEROUS SHWRS WITH SCT THNDSTRMS CONTINUES
ON THURS AS FRONT DEPRESSES SEWRD ACRS FA. PCPN CHANCES DECREASE
THURS NITE...ESPECIALLY NRN AREAS...AS FRONT SAGS SLOWLY SOUTH.

LONG TERM /FRIDAY THROUGH TUESDAY/...
RATHER LARGE DIFFERENCES IN MODEL SOLUTIONS REGARDING EVOLUTION OF
UPPER LEVEL TROF/CLOSED LOW IN NORTHEAST FRI...AND RESULTING POSN
OF ASSOCD COASTAL SFC LOW. THEREFORE...HAVE CHOSEN TO MAINTAIN
CONTINUITY FROM PREVIOUS FCST. THIS RESULTS IN GREATEST LIKELHOOD OF
RAIN ACRS SRN/ERN ZONES...WITH LOWER CHANCES NRN NYS. WE WILL BE
INFLUENCED BY UPPER LOW FOR AT LEAST FIRST HALF OF WEEKEND...THUS
MORE CLDS AND SHWRS.

AVIATION...
MOST OF THE TAF SITES /EXCEPT KSLK?/ EXPECTED TO NOT REMAIN
DECOUPLED FOR THE REST OF THE OVRNITE HRS. SOME LOWER CIGS POSSIBLE
AT ALL THE TAF SITES /ESPECIALLY AT SITES BESIDES KBTV/ THOUGH. SOME
CONVECTION POSSIBLE ACRS MUCH OF THE FA BY THIS AFTERNOON AND INTO
WED NITE. HARD TO PINPOINT EXACTLY WHERE AND WHEN THOUGH ATTM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...EVENSON
Hazardous weather outlook, May 31, 4:29 AM EDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EDT WED MAY 31 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-010830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
429 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
VERMONT AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT.
SOME STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
PLEASE REPORT ANY RAINFALL AMOUNTS AND HAIL OR WIND GUST REPORTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

In the hours before

Special weather statement, May 31, 11:03 AM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1103 AM EDT WED MAY 31 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-010000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1103 AM EDT WED MAY 31 2006

...MORE STRONG STORMS POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING...

AS WAS THE CASE YESTERDAY...THE POTENTIAL FOR STRONG THUNDERSTORMS
IS EXPECTED ACROSS PORTIONS OF THE NORTH COUNTRY THIS AFTERNOON
AND EVENING. THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON
OVER NORTHERN NEW YORK...ESPECIALLY OVER THE NORTHERN
ADIRONDACKS...AND THEN SPREAD EASTWARD WITH TIME. ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
WIND GUSTS IN THE 40 TO 50 MPH RANGE...HEAVY DOWNPOURS...AND HAIL.
ALL OF THESE ELEMENTS WERE REPORTED YESTERDAY WITH STORMS ACROSS
ESSEX COUNTY NEW YORK. LIGHTNING OF COURSE WILL ALSO BE A HAZARD
TO DEAL WITH AS WELL.

PERSONS ACROSS THE NORTH COUNTRY SHOULD PREPARE FOR THE STRONG
THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:02 PM EDTSevere Thunderstorm WarningBTVAddison58 min
May 31, 3:40 PM EDTSevere Thunderstorm WarningBTVChittenden35 min
May 31, 3:56 PM EDTSevere Thunderstorm WarningBTVWashington34 min
May 31, 4:10 PM EDTSevere Thunderstorm WarningBTVLamoille35 min
May 31, 4:16 PM EDTSevere Thunderstorm WarningBTVOrleans29 min
May 31, 5:16 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex44 min
May 31, 1:58 PM EDTSevere Thunderstorm WarningBTVEssex62 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.